Minnesota, 2004

Hail in Minnesota, May 9, 2004

May 9, 2004 · NWS DLH · 9 events in 4 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 9, 1:25 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 9, 1:25 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT SUN MAY 9 2004

.DISCUSSION...FORECAST CONCERNS ARE ON SEVERE TSRA POTENTIAL
TONIGHT AND TUESDAY...THEN TSRA PROBABILITY THROUGH THURSDAY. 17Z
MSAS SFC PRESSURE PLOT PLACED THE MAIN LOW CENTER NEAR CYBV IN EAST
CENTRAL MANITOBA. A FRONTAL BOUNDARY EXTENDED FROM THIS LOW TO A
SECONDARY LOW CENTER IN EAST CENTRAL SD. A COLD FRONT WAS LOCATED IN
WESTERN ND. SATELLITE IMAGERY REVEALED A SHROUD OF CLOUDS COVERING
THE FA. THIS HAS KEPT ATMOSPHERE OVER THE FA FROM DESTABILIZING MUCH
DUE TO LACK OF SFC HEATING. LAKE BREEZE FROM LS HAS KEPT COOLER AND
DRIER AIR OVER THE MN ARROWHEAD TO THE TWIN PORTS. MOSAIC OF AREA
88DS INDICATES TSRA DEVELOPING OVER THE SE PORTION OF THE FA IN NW
WI. DECAYING TSRA IN NW MN PROVIDING PLENTIFUL RA. LATEST RUC HAS
THE FA CONTINUING TO DESTABILIZE AS H85 LLJ ARRIVES AND PUSHES
WARMER AIR INTO THE AREA...ERODING THE CLOUD COVER AND RAISING SFC
TEMPS. THIS IS CONFIRMED BY THE LATEST MSAS AND LAPS SFC DATA.
UPPER LEVEL SHORT WAVE ENERGY MOVING THROUGH SOUTHERN MANITOBA AND
NW ND WILL AID IN TSRA DEVELOPMENT THIS EVENING. SEE LATEST SWODY1
FOR MORE DETAILS. HAVE ADDED MENTION OF SEVERE IN THE GRIDS/ZONES.
SHORT WAVE ENERGY WEAKENS OVERNIGHT AND ATMOSPHERE BEGINS TO
STABILIZE AS H85 LLJ SHIFTS E INTO THE CENTRAL GREAT LAKES. HAVE
TRENDED THE POPS TO TIME THE ENDING OF THE TSRA FROM NW TO SE AS
THE COLD FRONT IS PUSHED THROUGH THE FA BY THE SHORT WAVE.

A BREAK IN THE TSRA ACTION OCCURS ON MONDAY AS SFC HIGH/DRYING MOVE
OVER THE FA. CAA THROUGH THE DAY ON MONDAY. WARM START IN SFC TEMPS
IN THE MORNING...THEN TEMPS NOT RECOVERING MUCH AS STRATOCU
EXPECTED TO DEVELOP. SOME CLEARING IN THE AFTERNOON AS THE
AFOREMENTIONED DRIER AIR ARRIVES FROM THE NW. SFC HIGH MOVES EAST OF
THE AREA MONDAY NIGHT...WHILE ANOTHER STRONG SFC LOW PULLS OUT OF
THE ROCKIES INTO THE NORTHERN PLAINS. DRY AIR REMAINS OVER THE FA
IN THE EASTERLY FLOW OFF OF LS. H85 JET ARRIVES IN MN BY TUESDAY
MORNING. BAROCLINIC ZONE SETS UP OVER THE NORTHERN HALF OF THE FA
TUESDAY AFTERNOON. GOOD SURGE OF MOISTURE FROM THE GULF PROGGED TO
REACH THE SOUTHERN HALF OF THE FA ON LLJ. EXPECTED ELEVATED TSRA
ALONG THE BAROCLINIC ZONE OVER THE NORTHERN PORTION WITH SFC BASED
TSRA OVER THE SOUTH. SFC BASED CAPE FROM THE ETA REACHES TO AROUND
1500 J/KG BY 00Z WEDNESDAY IN THIS AREA. WITH WARM INTRUSION...RAPID
DE-STABILIZATION POSSIBLE OVER THE SOUTHERN FA BRINGING ANOTHER
ROUND OF SEVERE TSRA. HAVE MENTIONED IN THE HWO...BUT NOT IN THE
GRIDS/ZONES FOR NOW.

ATMOSPHERE TO REMAIN UNSTABLE OVER THE FA THROUGH THURSDAY AS UPPER
LEVEL TROF BECOMES QUASI-STATIONARY OVER THE ROCKIES. THIS WILL
EAVE THE FA IN WARM...MOIST SOUTHWESTERLY FLOW. TSRA CHANCES
MENTIONED EACH DAY. SFC HIGH THEN MOVES OVER THE FA FOR FRIDAY AND
SATURDAY.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

GSF
Hazardous weather outlook, May 9, 10:50 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1150 AM CDT SUN MAY 9 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1150 AM CDT SUN MAY 9 2004

...MODERATE RISK OF SEVERE STORMS LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AS WELL AS
DAMAGING WINDS...A FEW TORNADOES ARE ALSO POSSIBLE. THE AREA MOST
LIKELY FOR TORNADO DEVELOPMENT IS SOUTH OF A LINE FROM PEQUOT LAKES
TO MAHTOWA TO GLIDDEN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS TUESDAY INTO TUESDAY
NIGHT. THUNDERSTORMS WILL PERSIST WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATE THIS
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

The radar

The Minneapolis radar (KMPX), 119 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Pine

When
May 9, 4:32 PM CST
Where
Pine County, Pine City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -92.983

Winds were estimated at 45 to 50 mph.

Hail, St. Louis

When
May 9, 5:32 PM CST
Where
St. Louis County, Duluth
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
46.800, -92.100

The hail fell at 46th Avenue West and 7th Street.

Hail, St. Louis

When
May 9, 5:35 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.800, -92.100

The hail fell at Cody Street in West Duluth.

Hail, St. Louis

When
May 9, 5:37 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
46.800, -92.100

The hail fell at 63rd Avenue West and Rooselvelt Strees. Also, three-quarter inch hail fell at Skyline Avenue and 40th Avenue West.

Hail, St. Louis

When
May 9, 5:58 PM CST
Where
St. Louis County, Duluth
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.800, -92.100

The hail fell at Park Point.

Hail, Carlton

When
May 9, 7:07 PM CST
Where
Carlton County, Esko
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.700, -92.367

Hail, St. Louis

When
May 9, 7:15 PM CST
Where
St. Louis County, Duluth
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.800, -92.100

Hail, St. Louis

When
May 9, 7:31 PM CST
Where
St. Louis County, Hermantown
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.783, -92.217

The hail fell at Old Midway Road.

Hail, Lake

When
May 9, 7:39 PM CST
Where
Lake County, Knife River
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
46.950, -91.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400265, 5400257, 5400258, 5400262, 5400264, 5400259, 5400260, 5400263, 5400261.